Get advice for managing Multiple Sclerosis: Watch the video.

Tardive dyskinesia

Tardive dyskinesia is a disorder that involves involuntary movements, especially of the lower face. Tardive means "delayed" and dyskinesia means "abnormal movement."

Causes of Tardive dyskinesia

Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. Most often, it occurs when you take the medication for many months or years, but in some cases it can occur after you take them for as little as 6 weeks.

The drugs that most commonly cause this disorder are older antipsychotic drugs, including:

Other drugs, similar to these antipsychotic drugs, that can cause tardive dyskinesia include:

Newer antipsychotic drugs seem less likely to cause tardive dyskinesia, but they are not entirely without risk.

Tardive dyskinesia Symptoms

  • Facial grimacing
  • Finger movement
  • Jaw swinging
  • Repetitive chewing
  • Tongue thrusting

Prognosis (Outlook)

If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the antipsychotic drugs are stopped, the involuntary movements may become permanent and in some cases may become significantly worse.

References

Kompoliti K, Horn SS, eds. Drug-induced and iatrogenic neurological disorders. In: Goetz CG, ed. Textbook of Clinical Neurology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 55.

Lang A. Other movement disorders. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier;2007:chap 434.

Related Images

Review Date: 5/21/2012
Reviewed By: Luc Jasmin, MD, PhD, Department of Neurosurgery at Cedars-Sinai Medical Center, Los Angeles, and Department of Anatomy at UCSF, San Francisco, CA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2014 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

Learn more about Tardive dyskinesia

Learn how medication, diet, and exercise are key to managing Multiple Sclerosis. Click Here

Close
Hide
(web5)